Alert archive / Indiana / Frost Advisories in 2020
Frost Advisory 4, NWS Northern Indiana
NWS Northern Indiana issued this frost advisory at May 12, 2020, 2:46 PM EDT for 11 counties in Indiana; 8 counties in Ohio; 4 counties in Michigan. It took effect at May 13, 2020, 2:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2020, 2:46 PM EDT (18:46 UTC)
- In effect from
- May 13, 2020, 2:00 AM EDT
- Expired
- May 13, 2020, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Northern Indiana
All 23 counties
Adams County, IN, Allen County, IN, DeKalb County, IN, Elkhart County, IN, Huntington County, IN, LaGrange County, IN, Marshall County, IN, Noble County, IN, Steuben County, IN, Wells County, IN, Whitley County, IN, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI, Allen County, OH, Defiance County, OH, Fulton County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 58 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124 WWUS73 KIWX 121846 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 246 PM EDT Tue May 12 2020 INZ003>009-014-016>018-025>027-MIZ077>081-OHZ001-002-004-005-015- 016-024-025-130300- /O.NEW.KIWX.FR.Y.0004.200513T0600Z-200513T1300Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Marshall-Kosciusko-Whitley-Allen IN-Huntington-Wells-Adams- Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Plymouth, Bremen, Culver, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, Bryan, Montpelier, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 246 PM EDT Tue May 12 2020 /146 PM CDT Tue May 12 2020/ ...FROST ADVISORY IN EFFECT FROM 2 AM EDT /1 AM CDT/ TO 9 AM EDT /8 AM CDT/ WEDNESDAY... * WHAT...Temperatures as low as 31 will result in frost formation. * WHERE...Portions of northern Indiana, southwest Michigan and northwest Ohio. * WHEN...From 2 AM EDT /1 AM CDT/ to 9 AM EDT /8 AM CDT/ Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
3 follow-up statements
294 WWUS73 KIWX 130151 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 951 PM EDT Tue May 12 2020 INZ003>009-014-016>018-025>027-MIZ077>081-OHZ001-002-004-005-015- 016-024-025-131000- /O.CON.KIWX.FR.Y.0004.200513T0600Z-200513T1300Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Marshall-Kosciusko-Whitley-Allen IN-Huntington-Wells-Adams- Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Plymouth, Bremen, Culver, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, Bryan, Montpelier, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 951 PM EDT Tue May 12 2020 /851 PM CDT Tue May 12 2020/ ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM EDT /1 AM CDT/ TO 9 AM EDT /8 AM CDT/ WEDNESDAY... * WHAT...Temperatures of 33 to 36 degrees will result in frost formation. A few locations across far NW Ohio, and SE Lower Michigan could briefly drop as low as 31 degrees. * WHERE...Portions of northern Indiana, southwest Michigan and northwest Ohio. * WHEN...From 2 AM EDT /1 AM CDT/ to 9 AM EDT /8 AM CDT/ Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
379 WWUS73 KIWX 130845 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 445 AM EDT Wed May 13 2020 INZ003>009-014-016>018-025>027-MIZ077>081-OHZ001-002-004-005-015- 016-024-025-131300- /O.CON.KIWX.FR.Y.0004.000000T0000Z-200513T1300Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Marshall-Kosciusko-Whitley-Allen IN-Huntington-Wells-Adams- Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Plymouth, Bremen, Culver, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, Bryan, Montpelier, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 445 AM EDT Wed May 13 2020 /345 AM CDT Wed May 13 2020/ ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT /8 AM CDT/ THIS MORNING... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Portions of northern Indiana, southwest Michigan and northwest Ohio. * WHEN...Until 9 AM EDT /8 AM CDT/ this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Continue to keep tender plants covered until any frost ends. && $$
111 WWUS73 KIWX 131249 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 849 AM EDT Wed May 13 2020 INZ003>009-014-016>018-025>027-MIZ077>081-OHZ001-002-004-005-015- 016-024-025-131400- /O.EXP.KIWX.FR.Y.0004.000000T0000Z-200513T1300Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Marshall-Kosciusko-Whitley-Allen IN-Huntington-Wells-Adams- Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Plymouth, Bremen, Culver, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, Bryan, Montpelier, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 849 AM EDT Wed May 13 2020 /749 AM CDT Wed May 13 2020/ ...FROST ADVISORY WILL EXPIRE AT 9 AM EDT /8 AM CDT/ THIS MORNING... Temperatures have risen into the 40s and frost is no longer expected. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this frost advisory went out at May 12, 2:45 PM EDT, 1 minute earlier.
Area forecast discussion, May 12, 2:45 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Northern Indiana
245 PM EDT Tue May 12 2020
.SYNOPSIS...
Issued at 234 PM EDT Tue May 12 2020
One more potentially frosty night will be seen tonight before
much warmer air starts to arrive. Shower and thunderstorm chances
arrive by Wednesday night and persist on and off through the
weekend. Mild temperatures are expected into the middle of next
week.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 234 PM EDT Tue May 12 2020
Dry high pressure will generally dominate through Wednesday.
However, a weak surface trough over the region and increasing mid-
level moisture has resulted in a wide field of alto-cumulus across
the Ohio Valley this afternoon. These clouds will diminish after
sunset, but cirrus clouds will increase ahead of the next weather
system. The high clouds will also act to insulate the area some
overnight, and low temperatures should not be as cold as last night.
Many locations could still see frost though, with northerly low-
level flow dominating through a good part of the night. A Frost
Advisory is being issued for most of the forecast area except some
of the south and west counties, where low temperatures will be in
the upper 30s.
Wednesday will remain dry, but as high pressure shifts eastward, the
flow will become southeasterly and moisture and clouds will increase
further. Temperatures will also increase, and afternoon highs are
expected to be in the 60s.
&&
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 234 PM EDT Tue May 12 2020
Rain may start moving in from the west on Wednesday night as a warm
front moves into the region. Models are now in good agreement that
the bulk of the rain going into Thursday morning will be over
Michigan, in association with a moderately strong shortwave. This
will place much of the area in the warm sector for Thursday/Thursday
night with highs into the 70s and dewpoints pushing 60 or higher.
The atmosphere will then be ripe for upstream convection to move
in from the southwest and pose a highly conditional threat for
strong to locally severe storms. SPC currently has the southwestern
portion of the forecast area in a marginal risk. And as moisture
increases ahead of the cold front during this period, heavy
rainfall will also become possible across much of Indiana and into
northern Ohio, and WPC has issued a slight risk for excessive
rainfall that could potentially cause minor flooding. Fortunately,
since the area has been fairly dry of late, most locations are
easily able to take 1 to 2 inches of rainfall with only minor
impacts.
A cold front will push through the area on Friday, and the axis of
moisture will also shift to the south. Dry weather may not last
long though, with another low pressure system poised to bring more
rain and thunderstorms on Saturday evening. Wet weather will
continue through Sunday. Dry high pressure will finally return
Monday and Tuesday with a strong ridge building in from the west.
Temperatures will remain mild through this period, reaching into
the mid 70s to maybe even upper 70s by Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1245 PM EDT Tue May 12 2020
VFR/dry through the TAF cycle with the main focus on winds. Deeper
mixing will continue to allow for some higher wnw gusts as high
as 20 knots this afternoon, especially at KFWA as more stable
marine influenced air continues to work into KSBN. Low level
ridging briefly edges in tonight with winds becoming light.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Frost Advisory from 2 AM EDT /1 AM CDT/ to 9 AM EDT /8 AM CDT/
Wednesday for INZ003>009-014-016>018-025>027.
MI...Frost Advisory from 2 AM to 9 AM EDT Wednesday for MIZ077>081.
OH...Frost Advisory from 2 AM to 9 AM EDT Wednesday for OHZ001-002-
004-005-015-016-024-025.
LM...NONE.
&&
SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...Steinwedel
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, May 12, 6:15 AM EDT, 8 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 615 AM EDT Tue May 12 2020 INZ003-004-012>015-020-022-023-MIZ077-131015- La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White- Cass IN-Miami-Berrien- 615 AM EDT Tue May 12 2020 /515 AM CDT Tue May 12 2020/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Patchy frost is possible late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible at times between Wednesday night and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ005>009-016>018-024>027-032>034-MIZ078>081-OHZ001-002-004-005-015- 016-024-025-131015- Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 615 AM EDT Tue May 12 2020 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Areas of frost are likely tonight across much of northern Indiana, northwestern Ohio and far southern Lower Michigan. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible at times between Wednesday night and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-131015- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 615 AM EDT Tue May 12 2020 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time.
Nearby
Frost Advisories in Indiana, 2020Frost Advisories in Ohio, 2020Frost Advisories in Michigan, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.